Tornadoes · United States · Oklahoma · 2010

EF0 tornado, Burbank to Pawhuska, Oklahoma, May 10, 2010

From Burbank to Pawhuska, this EF0 tornado ran 0.1 miles across Osage County on May 10, 2010, touching down at 5:33 PM CDT and reaching 75 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 10, 2010
Touchdown
5:33 PM CDT (22:33 UTC)
Path length
0.1 miles (0.2 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
County
Osage County
Touchdown point
36.700, -96.612
Lift-off point
36.700, -96.612
Record number
1005101633-01

What the Weather Service recorded

Severe thunderstorms developed along and ahead of a dry line over central Oklahoma during the afternoon hours. Very unstable air along with very strong low level wind shear resulted in a number of supercell thunderstorms. These storms produced numerous tornadoes, very large hail, and damaging wind gusts as they moved eastward across eastern Oklahoma during the evening hours.

A tornado briefly developed over open country.

An off-duty NWS employee reported a tornado over open country.

Several storm chasers reported a tornado over open country.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

15 minutes of warning. NWS TSA issued a tornado warning for this county at 22:18 UTC, 15 minutes before the tornado touched down, in force until 23:00 UTC.

The county was under a tornado watch, issued at 18:27 UTC and running to 02:19 UTC.

Issued (UTC)ExpiredProductOffice
18:27 UTC02:19 UTCTornado WatchTSA
21:33 UTC22:30 UTCTornado WarningTSA
22:18 UTC23:00 UTCTornado WarningTSA
22:43 UTC23:14 UTCSevere Thunderstorm WarningTSA
23:16 UTC00:00 UTCTornado WarningTSA
23:53 UTC00:30 UTCSevere Thunderstorm WarningTSA

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at May 10, 4:46 PM CDT, 47 minutes earlier.

Area forecast discussion, May 10, 4:46 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
446 PM CDT MON MAY 10 2010

...MESOSCALE UPDATE...

.DISCUSSION...
THE MESOCYCLONE OF THE NOBLE COUNTY SUPERCELL EXTRAPOLATES TO
THE OSAGE AND PAWNEE COUNTY LINES AT 455 PM.  THE SURFACE-
BASED CAPE IS AROUND 1700 J/KG NEAR THE CELL...DROPPING TO
1200 J/KG AT THE OSAGE AND PAWNEE COUNTY LINES AND THEN TO
AROUND 750 J/KG DEEPER INTO OSAGE COUNTY.  THE CELL
SHOULD WEAKEN AND OR BECOME INCREASINGLY ELEVATED AS IT
MOVES DEEPER INTO OSAGE COUNTY.

STORM-RELATIVE HELICITIES OF 900 M2/S2...45 KT OF 0 TO 1 KM SHEAR
AND AN EXCELLENT HODOGRAPH SUGGEST THE CELL WILL HAVE
TORNADO POTENTIAL UNTIL IT CAN GET SEVERAL MILES INTO OSAGE
COUNTY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...08
LONG TERM....99
Hazardous weather outlook, May 10, 5:05 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
505 PM CDT MON MAY 10 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
505 PM CDT MON MAY 10 2010

...VIOLENT TORNADOES POSSIBLE THIS EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...LATE AFTERNOON THROUGH TONIGHT.
TORNADO.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTH OF INTERSTATE 40
        ACROSS EASTERN OKLAHOMA.

SEVERE THUNDERSTORM.
	RISK...CRITICAL.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTHWEST OF A MCALESTER TO
        FORT SMITH LINE.

SIGNIFICANT WINDS.
        RISK...LIMITED.
        AREA...NORTHEAST OKLAHOMA.
        ONSET...ONGOING.

DISCUSSION...
DISCRETE SUPERCELLS CONTINUE TO DEVELOP LATE THIS AFTERNOON FROM
NORTH CENTRAL TO CENTRAL OKLAHOMA...IN THE WARM SECTOR BOUNDED BY A
DRYLINE TO THE WEST AND WARM FRONT TO THE EAST. THESE STORMS WILL
CONTINUE TO MOVE RAPIDLY TO THE NORTHEAST AND INTO PORTIONS OF
NORTHEAST AND EAST CENTRAL OKLAHOMA EARLY THIS EVENING. RAPID
DESTABILIZATION WILL OCCUR ACROSS EASTERN OKLAHOMA AS THE WARM FRONT
LIFTS NORTH...WITH STORMS MAINTAINING SEVERE STRENGTH WELL INTO THE
EVENING HOURS. OBSERVED WIND PROFILES AND STORM HISTORY STRONGLY
SUGGEST THAT SEVERAL OF THESE STORMS WILL BE TORNADIC...PRIMARILY
IMPACTING NORTHEAST OKLAHOMA BETWEEN 6 AND 10 PM.

ADDITIONAL WIDELY SCATTERED SUPERCELLS WILL BE POSSIBLE FARTHER
SOUTH ALONG THE DRYLINE...WHICH MAY EVENTUALLY MOVE INTO SOUTHEAST
OKLAHOMA AND WESTERN ARKANSAS BY MID TO LATE EVENING.

ALONG WITH THE RISK OF TORNADOES...BASEBALL SIZE HAIL AND DAMAGING
STRAIGHT LINES MAY OCCUR.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
REGIONAL SPOTTER NETWORK HAS BEEN ACTIVATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
THURSDAY...SEVERE THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
A SLOW MOVING FRONTAL BOUNDARY WILL FOCUS REPEATED ROUNDS
OF THUNDERSTORMS THROUGH THE REMAINDER OF THE WEEK.  FORECAST
CONDITIONS DO SUPPORT SEVERE WEATHER POTENTIAL ESPECIALLY FOR
THE FIRST HALF OF THE UPCOMING WEEK...WITH A TRANSITION TO A
HEAVY RAIN THREAT LIKELY BY LATE WEEK.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EXPECT ONE OR MORE DAYS WITH SEVERE WEATHER WATCHES AND WARNINGS
DURING THE UPCOMING WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lamont, OK (KLMN), 12:00Z

10.6 hours before the tornado, 78 km from the path. May 10, 2010.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2010-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 5 joules per kilogram, CIN 0, lifted condensation level 456 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lamont, OK at 12:00Z on 2010-05-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 677 square meters per square second, 0 to 6 km bulk shear 48 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
456 m above ground
0-6 km bulk shear
48 kt
0-1 km bulk shear
49 kt
0-1 km storm-relative helicity
677 m²/s²
0-3 km storm-relative helicity
749 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3
0-3 km lapse rate
1.2 K/km

Open this sounding in Storm Lab

Lamont, OK (KLMN), 00:00Z

1.4 hours after it, 78 km from the path. May 11, 2010.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2010-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -46829, lifted condensation level 4602 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lamont, OK at 00:00Z on 2010-05-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -165 square meters per square second, 0 to 6 km bulk shear 65 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-46829 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
4602 m above ground
0-6 km bulk shear
65 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
-165 m²/s²
0-3 km storm-relative helicity
-55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
8.1 K/km

Open this sounding in Storm Lab

The surface observations

Ponca City Municipal (PNC), 44 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:45 UTC69.862.6150° 21 kt32999.7HZ
20:53 UTC6964150° 16 kt27999.3HZ
21:36 UTC69.864.4150° 27 kt39997VCTS -RA
21:53 UTC6965150° 23 kt35997.6TSRA BR
22:02 UTC6866.2140° 29 kt36995.6-TSRA BR
22:10 UTC6864.4150° 9 kt40995.3-TSRA BR
22:37 UTC75.266.2160° 20 kt32995.3
22:53 UTC7267150° 22 kt32993.6VCTS RA
23:32 UTC75.269.8210° 13 kt29997.3
23:53 UTC8160240° 9 kt24998

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Tulsa radar (KINX), 110 km away, was scanning. The volume nearest the touchdown began at 22:33 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:53 UTCTORNADO1 Nne Red RockNoble, OKTWO INDEPENDENT REPORTS OF A TORNADO NORTH OF RED ROCK. ONE REPORT SAID DEBRIS IN THE AIR.
22:25 UTCTSTM WND GST 65BurbankOsage, OKBURBANK MESONET...ENDING AT 525 PM
22:30 UTCTSTM WND GST 647 Sw BurbankOsage, OKBURBANK MESONET...ENDING 530 PM
22:32 UTCHAIL 17 W PawhuskaOsage, OK
22:41 UTCTORNADO8 W PawhuskaOsage, OKTOUCHDOWN NEAR HIGHWAY 60 AND 80 ROAD.
22:46 UTCTORNADO1 Nw PawhuskaOsage, OKBRIEF TOUCHDOWN IN OPEN AREA ON NORTHWEST SIDE OF CITY. OBSERVED BY SEVERAL PERSONS.
22:50 UTCTORNADO5 Nne PawhuskaOsage, OKBRIEF TOUCHDOWN IN OPEN AREA NEAR HIGHWAY 99 AND 60.
23:15 UTCTSTM WND DMG2 W ShidlerOsage, OKFOUR POWER POLES BLOWN DOWN JUST WEST OF TOWN.
23:30 UTCHAIL 1GrainolaOsage, OK
00:30 UTCNON-TSTM WND GST 02 S WynonaOsage, OKOCCURRED ABOUT 10 MILES WEST OF ANY OBSERVED THUNDERSTORM.
00:30 UTCNON-TSTM WND GST 632 S WynonaOsage, OKOCCURRED ABOUT 10 MILES WEST OF ANY OBSERVED THUNDERSTORM.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2010 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of May 10, 2010

70 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 101:27 PM CDTEF1Wichita, KS0.925$5,000
May 101:31 PM CDTEF0Wichita, KS1.325
May 101:50 PM CDTEF0Logan, KS1.625
May 102:00 PM CDTEF0Scott, KS0.125
May 102:18 PM CDTEF0Logan, KS2.225
May 102:22 PM CDTEF0Logan, KS1.325
May 103:08 PM CDTEF0Ness, KS0.325
May 103:33 PM CDTEF0Grant, OK0.520
May 103:38 PM CDTEF3Grant, OK to KS40.71,5002$125,000
May 103:39 PM CDTEF0Grant, OK0.330
May 104:03 PM CDTEF0Grant, OK0.330
May 104:12 PM CDTEF0Kingman, KS2.7125
May 104:15 PM CDTEF1Grant, OK5.0500
May 104:17 PM CDTEF1Kay, OK6.7400
May 104:21 PM CDTEF0Kay, OK0.850
May 104:34 PM CDTEF2Kingman, KS3.1700$125,000
May 104:44 PM CDTEF1Kingman, KS1.8300
May 104:46 PM CDTEF0Kingfisher, OK6.730
May 104:46 PM CDTEF0Canadian, OK0.230
May 104:46 PM CDTEF0Canadian, OK4.040
May 104:49 PM CDTEF1Cowley, KS1.4300$200,000
May 104:53 PM CDTEF0Noble, OK0.520
May 104:58 PM CDTEF1Sedgwick, KS5.1300$50,000
May 105:00 PM CDTEF1Noble, OK21.02,460$50,000
May 105:02 PM CDTEF1Noble, OK1.540
May 105:05 PM CDTEF1Jefferson, OK5.050
May 105:08 PM CDTEF1Cowley, KS0.7150$15,000
May 105:13 PM CDTEF0Oklahoma, OK0.220
May 105:20 PM CDTEF1Stephens, OK6.3700
May 105:20 PM CDTEF4Moore–Choctaw tornado, OK24.02,000249
May 105:22 PM CDTEF1Cleveland, OK3.8250
May 105:27 PM CDTEF1Cleveland, OK0.550
May 105:28 PM CDTEF0Elk, KS0.375
May 105:32 PM CDTEF4Norman–Lake Thunderbird tornado, OK22.3880132
May 105:34 PM CDTEF1Cleveland, OK5.5250
May 105:36 PM CDTEF1McClain, OK4.6880
May 105:37 PM CDTEF0McClain, OK0.8150
May 105:39 PM CDTEF2Cleveland, OK17.44403
May 105:41 PM CDTEF0Osage, OK1.050
May 105:44 PM CDTEF0Jefferson, OK1.530
May 105:45 PM CDTEF0Osage, OK1.075
May 105:48 PM CDTEF3Pottawatomie, OK6.58803
May 105:50 PM CDTEF0Stephens, OK2.050
May 105:56 PM CDTEF3Pottawatomie, OK37.22,20028$15,000
May 106:04 PM CDTEF2Carter, OK4.5400
May 106:22 PM CDTEF3Carter, OK4.9400
May 106:25 PM CDTEF0Carter, OK0.530
May 106:45 PM CDTEF1Okfuskee, OK14.01,000$40,000
May 106:52 PM CDTEF0Cleveland, OK2.080
May 106:54 PM CDTEF1Love, OK2.0200
May 107:03 PM CDTEF0Okmulgee, OK0.5100$1,000
May 107:04 PM CDTEF2Okmulgee, OK12.01,250$150,000
May 107:08 PM CDTEF0Marshall, OK0.740
May 107:15 PM CDTEF0Marshall, OK0.640
May 107:16 PM CDTEF2McIntosh, OK1.8300$40,000
May 107:17 PM CDTEF1Okfuskee, OK15.5650$40,000
May 107:23 PM CDTEF2McIntosh, OK13.0800$125,000
May 107:25 PM CDTEF0McIntosh, OK0.4100
May 107:28 PM CDTEF1McIntosh, OK2.6600$3,000
May 107:30 PM CDTEF1McIntosh, OK1.0300$2,000

All 71 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.